Hail, McPherson
- When
- July 20, 2:45 PM CST
- Where
- McPherson County, 22.54 mi WSW of Tryon
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.440, -101.380
Public reported golf ball size hail west of Tryon.
Groups of supercells, spread out across the Sandhills and southwest Nebraska, slowly grew into small linear systems from the late afternoon into the evening. The southernmost system produced up to baseball size hail and damaging winds in Lincoln and Hayes Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Groups of supercells, spread out across the Sandhills and southwest Nebraska, slowly grew into small linear systems from the late afternoon into the evening. The southernmost system produced up to baseball size hail and damaging winds in Lincoln and Hayes Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 20, 2:42 PM CST, 3 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 342 PM CDT Mon Jul 20 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 340 PM CDT Mon Jul 20 2020 An upper trough in the northern stream will push a disturbance through the area tonight. A weak cold front, and likely outflow boundaries from thunderstorms will also move through. Scattered storms in southern South Dakota will likely develop into organized clusters of storms in north central Nebraska this evening and move southeast. Deep layer shear is sufficient at 25 to 35KT with instability near 3000 J/KG. The area is covered in a slight risk for severe storms, with large hail and damaging winds possible. Locally heavy rainfall also, with PWAT amounts near 1.5 inches. Tuesday looks to be dry through much of the day in the wake of the system tonight. Moisture will remain plentiful as PWATs still 1-1.5 inches. Slightly warmer in the mid 80s, with upper 80s far southwest. Thunderstorm chances increase again Tuesday night as the surface front stalls in far northern Kansas. The best chances will be north of this front across southwest and central Nebraska overnight. A few strong storms possible along with locally heavy rainfall. .LONG TERM...(Wednesday through Monday) Issued at 340 PM CDT Mon Jul 20 2020 For Wednesday and beyond, an upper ridge will build into the region, and with that, hot temperatures into the mid 90s with humid conditions Thursday through Sunday. Monsoonal moisture will rotate across the region. Warmer temperatures aloft should suppress thunderstorm development to some degree, with mainly isolated late afternoon and evening thunderstorms possible. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1242 PM CDT Mon Jul 20 2020 Visual flight rules expected through 19Z with few clouds clipping across the north central with the potential for some virga as cloud bases at 10kft or higher. Beyond 19Z the next round of convection will enter the north and drop southeast overnight. Short-term models suggest boundary will move south of the South Dakota border about 23Z then exit the southwest and north central after 09Z. Southerly winds turn north as the boundary pushes through. Little convection expected into the eastern Panhandle through the period. As the convection rolls through clouds will lower with the potential of Marginal VFR conditions across the southwest from 07z and lifting by 15Z to VFR across the area. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Keck
Hazardous Weather Outlook National Weather Service North Platte NE 338 PM CDT Mon Jul 20 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-212045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 338 PM CDT Mon Jul 20 2020 /238 PM MDT Mon Jul 20 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms expected tonight, some of which may be severe. Storms will be triggered by a cold front moving through the area from the north. The main hazards will be large hail, damaging winds and heavy rainfall. Localized minor flooding is possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Slight chances for thunderstorms Tuesday through Saturday due to a series of disturbances impacting the region. There is a risk for a few strong or severe thunderstorms Tuesday, mainly across southwestern Nebraska. Later outlooks will evaluate the threat for severe storms the remainder of the week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay any severe weather reports to the National Weather Service in North Platte. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Meltzer/Taylor
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1207 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 AM TSTM WND GST 7 SE MULLEN 41.97N 100.95W
07/20/2020 E60 MPH HOOKER NE PUBLIC
LARGE BRANCHES, GREATER THAN 1 INCH, DOWN. HEAVY RAIN OF
1.4 INCHES.
&&
RLAMBSpecial Weather Statement National Weather Service North Platte NE 247 PM CDT Mon Jul 20 2020 NEZ057-059-202030- Lincoln NE-Keith NE- 247 PM CDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEITH AND NORTHWESTERN LINCOLN COUNTIES UNTIL 330 PM CDT/230 PM MDT/... At 247 PM CDT/147 PM MDT/, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Sarben, or 17 miles northeast of Ogallala, moving northeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Paxton, Sarben, Big Bald Hill, Nevens and Broganville. LAT...LON 4111 10144 4129 10159 4139 10140 4121 10106 TIME...MOT...LOC 1947Z 232DEG 8KT 4123 10142 Roberg
The North Platte radar (KLNX), 88 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
20 hail, 6 thunderstorm wind. Local standard time, as filed.
Public reported golf ball size hail west of Tryon.
Public reported quarter size hail west of Tryon.
A storm chaser reported golf ball size hail near Sutherland.
Golf ball size hail was reported via social media.
A cooperative weather observer reported golf ball size hail south of Mullen.
A cooperative observer reported tennis ball size hail south of Mullen.
Public reported quarter size hail in Paxton.
A trained weather spotter reported ping pong to golf ball size hail in Paxton.
A trained weather spotter reported golf ball size hail in Paxton.
Public reported golf ball size hail north of Seneca.
Public reported half dollar size hail in Paxton.
Public reported hail up to quarter size south of Paxton.
Public reported golf ball size hail northeast of Elsie.
A trained weather spotter reported golf ball size hail southeast of Sutherland.
A grain storage building lost half its roof, which was thrown 250 yards into a garage. The garage also sustained damage.
Public estimated 60 mph wind gusts south of Eli.
An empty grain bin was downed due to high winds.
A trained weather spotter estimated up to baseball size hail near Wallace. All north facing windows of the house were broken.
Wind driven hail broke north facing windows out of a house.
A trained weather spotter reported a one mile stretch of power lines downed near Highways 23 and 25. Trees were mangled and hay bales were thrown due to high winds.
Public estimated 70 mph winds northwest of Hayes Center.
Public reported quarter size hail southwest of Dickens.
Public reported hail up to baseball size south of Wallace.
A trained weather spotter reported hail up to baseball size and estimated winds at 80 mph.
Public reported golf ball size hail near Hayes Center via social media.
Public reported quarter size hail near Lakeside.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904397, 904398, 904406, 904400, 904401, 904402, 904403, 904404, 904405, 904412, 904407, 904408, 904409, 904414, 904411, 904415, 904413, 904417, 904426, 904419, 904420, 904421, 904422, 904423, 904425, 904424.